Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Quad Cities, IA

March 27, 20204 counties in Illinois; Muscatine County, Scott County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Mar 27, 2020, 11:51 PM CDT for 4 counties in Illinois; Muscatine County, Scott County, Iowa. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2020, 11:51 PM CDT (04:51 UTC)
Expired
Mar 28, 2020, 3:28 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Muscatine County, IA, Scott County, IA, Henry County, IL, Mercer County, IL, Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 22 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 12:10 AM CDTFLASH FLOODProphetstown, ILSEVERAL CITY STREETS CURB TO CURB DEEP WITH WATER. SEWAGE BACKING INTO BASEMENTS. DITCHES ALONG ILLINOIS 78 FULL WITH WATER NEARLY TO THE EDGE OF THE ROAD. SEVERAL YARDS IN THE CITY UNDER WATER.
Mar 28, 12:18 AM CDTFLASH FLOODRock Island, ILWATER FLOODING INTO THE CARVER WEIGHT ROOM AT AUGUSTANA COLLEGE.
Mar 28, 12:20 AM CDTFLASH FLOODBettendorf, IA3 FEET OF WATER ACROSS RIVER DRIVE.
Mar 28, 12:30 AM CDTHEAVY RAIN 3.772 Sse Davenport, IASINCE RAIN BEGIN. STILL RAINING.
Mar 28, 12:39 AM CDTFLASH FLOODRock Island, IL24TH STREET AND 18TH AVENUE FLOODED WITH PEOPLE STRANDED IN CARS.
Mar 28, 12:46 AM CDTHEAVY RAIN 2.023 Nne Rock Island, ILOCCURRED BETWEEN 1141 PM AND 1212 AM.
Mar 28, 12:55 AM CDTFLASH FLOODBettendorf, IA2.5 TO 3 FEET OF WATER ACROSS MIDDLE RD JUST WEST OF BELMONT RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

686 
WGUS53 KDVN 280451
FFWDVN
ILC073-131-161-195-IAC139-163-281045-
/O.NEW.KDVN.FF.W.0001.200328T0451Z-200328T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1151 PM CDT Fri Mar 27 2020

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Rock Island County in northwestern Illinois...
  North central Mercer County in northwestern Illinois...
  Southwestern Whiteside County in northwestern Illinois...
  Northern Henry County in northwestern Illinois...
  Southeastern Scott County in east central Iowa...
  East central Muscatine County in east central Iowa...

* Until 545 AM CDT.

* At 1149 PM CDT, the public reported flashing flood in parts of the 
  Quad Cities. Up to one to two inches of rain has already fallen. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
  Colona, Milan, Le Claire, Coal Valley, Prophetstown, Hampton, Port
  Byron, Erie, Blue Grass, Buffalo, Andalusia, Rapids City, Lyndon
  and Riverdale.

Additional rainfall amounts of 1 to 1.5 inches are possible in the 
warned area.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 301 and 306.
 Interstate 80 in Illinois between mile markers 1 and 7.
 Interstate 74 in Illinois between mile markers 1 and 10.
 Interstate 88 between mile markers 1 and 30.
 Interstate 280 between mile markers 5 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4148 9031 4130 9093 4148 9084 4179 8989
      4158 8984

FLASH FLOOD...OBSERVED

$$

Uttech
3 follow-up statements
795 
WGUS73 KDVN 280530
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1230 AM CDT Sat Mar 28 2020

ILC131-280537-
/O.CAN.KDVN.FF.W.0001.000000T0000Z-200328T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer IL-
1230 AM CDT Sat Mar 28 2020

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL MERCER COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4148 9031 4133 9083 4133 9091 4148 9084
      4179 8989 4158 8984

$$

ILC073-161-195-IAC139-163-281045-
/O.CON.KDVN.FF.W.0001.000000T0000Z-200328T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock Island IL-Whiteside IL-Henry IL-Scott IA-Muscatine IA-
1230 AM CDT Sat Mar 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR
ROCK ISLAND...SOUTHWESTERN WHITESIDE...NORTHERN HENRY...SOUTHEASTERN
SCOTT AND EAST CENTRAL MUSCATINE COUNTIES...

At 1227 AM CDT, law enforcement reported flash flooding in parts of 
the Quad Cities leading to several street closures and reports of 
stalled vehicles. Radar estimates between 1 to 3 inches of rain has 
already fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Colona, Milan, Le Claire, Coal Valley, Prophetstown, Hampton, Port
Byron, Erie, Blue Grass, Buffalo, Andalusia, Rapids City, Lyndon and
Riverdale.

Additional rainfall amounts of 0.5 to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4148 9031 4133 9083 4133 9091 4148 9084
      4179 8989 4158 8984

FLASH FLOOD...OBSERVED

$$

Uttech
742 
WGUS73 KDVN 280716
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
216 AM CDT Sat Mar 28 2020

ILC073-161-195-IAC139-163-281045-
/O.CON.KDVN.FF.W.0001.000000T0000Z-200328T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock Island IL-Whiteside IL-Henry IL-Scott IA-Muscatine IA-
216 AM CDT Sat Mar 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR
ROCK ISLAND...SOUTHWESTERN WHITESIDE...NORTHERN HENRY...SOUTHEASTERN
SCOTT AND EAST CENTRAL MUSCATINE COUNTIES...

At 211 AM CDT, Doppler radar indicated heavy rain continues to 
diminish across the area. However, law enforcement reports several 
roads are closed in parts of the Quad Cities. Please heed any 
road closures. If a roadway is covered in water turn around and find
an alternate route. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Colona, Milan, Le Claire, Coal Valley, Prophetstown, Hampton, Port
Byron, Erie, Blue Grass, Buffalo, Andalusia, Rapids City, Lyndon and
Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4148 9031 4133 9083 4133 9091 4148 9084
      4179 8989 4158 8984

FLASH FLOOD...RADAR INDICATED

$$

McClure
508 
WGUS73 KDVN 280828
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
328 AM CDT Sat Mar 28 2020

IAC139-163-ILC073-161-195-280835-
/O.CAN.KDVN.FF.W.0001.000000T0000Z-200328T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock Island IL-Whiteside IL-Henry IL-Scott IA-Muscatine IA-
328 AM CDT Sat Mar 28 2020

...THE FLASH FLOOD WARNING FOR ROCK ISLAND...SOUTHWESTERN
WHITESIDE...NORTHERN HENRY...SOUTHEASTERN SCOTT AND EAST CENTRAL
MUSCATINE COUNTIES IS CANCELLED...

The heavy rain and flash flooding threat has diminished, and flood 
waters will continue to recede. Please continue to heed any 
remaining road closures. 

LAT...LON 4148 9031 4133 9083 4133 9091 4148 9084
      4179 8989 4158 8984

$$

McClure

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 9:59 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 27, 9:59 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
959 PM CDT Fri Mar 27 2020

...HYDROLOGY UPDATE...

.SYNOPSIS...
Issued at 330 PM CDT Fri Mar 27 2020

Latest sfc analysis/MSAS was indicating a currently quasi-
stationary boundary from west-to-east acrs central MO into
southwest KS, while cyclogenesis was blossoming over central into
southeast CO...this low to be the main cyclone that rolls out acrs
central/north central IA by Sat evening. A severe storm scenario
looms for tomorrow afternoon to the lee of this feature.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CDT Fri Mar 27 2020

Tonight...Still appears to be a elevated shower/storm scenario north
of the MO boundary that will probably make little retreat headway
north through Sat morning. Isolated to sctrd lighter showers and a
possible thunderstorm based around H85 MB will continue to develop
and fester through the evening, before a more robust H85 LLJ of
25-35 KTs warm-moist conveyor's it's way up over the front and
impinge on an elevated boundary along the same layer. Convergent
WAA wing from H9 to H85 focuses acrs the southern third of the CWA
and that's where the chance for more robust storms cell may fire
after mid evening with the potentail of marginally severe size
hail, looking at low to mid layer MUCAPES of 1000-1500+ J/KG,
lapses rates of 6.5 C/KM and strong storm layer shear. But a few
of the latest run CAMs migrate that axis toward I80 or even north
after 2 AM and into early Sat morning. This while the action
decreases south of I80. A hail potential switches to the north
toward dawn, but probably sub-severe size by then. As for rainfall
amounts, its appears less by 12z Sat than previous indications
and model runs. Most of the CWA may see a general 0.25 to half
inch. With the brunt of the mid to late evening action south of
I80, areas of the northwestern CWA may only get a tenth or two.
This while a precipital water feed(PWAT) of 1 to 1.3 inches still
may fuel localized swaths up to 1 inch under passing storm
clusters or areas that get hit a few times by nocturnal
convection. Besides the storms, there may be some fog development
north of the front with increasing DPTs and areas where east winds
decrease for a period and converge. Would hope that despite a
favorable direction, that the wind speeds themselves hold up
enough to prevent widespread dense fog production worthy of a
headline.

Saturday morning...The MO warm front starts to retreat northward
possibly into the southern CWA by late morning, but still hindered
in progression by east-northeast 10-20 MPH post frontal LLVl flow.
As the sfc low deepens toward 990 MB and rolls to near Omaha by
noon, see a scenario where we still have to deal with sctrd
elevated storms north of the warm front for much of Sat morning,
and a lingering chance for hail and localized heavy downpours.
Then the attention turns to...

Saturday afternoon...Closed upper low deepening close to 540 dam over
northwest IA by evening, but models still don't suggest it to
negatively tilt. Still a dynamic synoptic scale scenario as 150 KT
upper jet rounds the bend and "exit region noses" right acrs the DVN
CWA by late afternoon. Much will depend on the northward extent the
warm front makes it to allow portion of warm moist sector with low
to mid 60 sfc DPTs to skirt acrs the southeast half or more of the
fcst area(how far northwest will it make it?), and timing of
southwest LLVL flow surge from approaching dry slot with dry-line
like effects on it's advancing edge, to fuel a developing line of
broken generally north to south oriented storm cells/supercells
somewhere acrs the CWA. How far east this occurs, how far north the
warm front makes it, all questions and lingering uncertainty. Deep
mainly southwest speed shear profiles of 70-90+ KTs are troubling,
but back LLVLs for tornadic or funnel development to the sfc may not
be there except when encountering the warm front or other
discontinuity boundaries. With such strong flow profiles,the storms
will be very fast moving over 50 KTs and thus short residence
windows when encountering boundaries. This may make for more short-
lived tornadoes, as opposed to long trackers.

If there are too many cells in a broken line, see the scenario where
community outflow boundaries merge and act as inflow interrupters,
decreasing more lengthy severe threats. But more discrete and
separated cells will still be trouble, it not for a tornado still
able to produce damaging wind gusts and large hail with rear dry
slot interaction. One other question, looking at fcst vertical
profiles and soundings there appears some lack of more robust CAPE
and depth to fuel such high shear profiles. Have scene another
similar scenario several years ago in a high risk window where the
shear was too much/not enough deep CAPE and tore storms apart before
they could better organize. Many questions and uncertainty ongoing,
but still have to respect the rare Moderate risk in portions of our
area tomorrow. Trusted old fashion 12z run MCS tool with it's
tornadic shear profile is targeting SPC's Moderate bullseye really
well, but wonder if a bit more southeast adjustment may be warranted
in later updates.

High temps well up in the 60s to mid 70s possible in heart of the
afternoon dry slot-warm sector, and as for rainfall, the afternoon
cells will look to be scattered and very fast moving limiting
dumping too much rain in a spot for a period of time despite ongoing
high PWATs of 1 to 1.4 inches. The heavier rain threat may be in the
north half of the CWA Sat morning with storm clusters still north of
the retreating(or trying to retreat) warm front. Over all, tonight
and Sat 24 hour rainfall amounts now look to be lower, with
widespread 0.50 to 1 inch amounts by 00z Sunday, some areas less.
But the high PWATs also support a few localized swaths of 1-2 inches
acrs areas that can get in on repeat thunderstorm clusters, such as
along a temporary stalled warm front scenario late tonight into Sat
morning.

Behind passing storms, southwest dry slot winds may gust close to
advisory level late afternoon into early evening.

.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CDT Fri Mar 27 2020

Key Messages:

1. Severe thunderstorms should be ending across the area at the
beginning of the period.

2. Wind gusts to 50 mph could be possible Saturday night into
Sunday.

3. There are additional chances for precip late in the period.

Discussion:

Ongoing severe thunderstorms are likely at the beginning of the
period.  Most of these storms will likely be in the eastern CWA and
exiting.  Supercells are expected with all potential threats of
severe weather.

On the backside of this system, strong advection of pressure
gradient will lead to winds sustained 25 to 35 mph with gusts as
high as 50 mph.  Expect this to peak sometime in the morning before
waning off by the afternoon.  We will likely need a wind advisory
for these winds.

After this period, expect temperatures in the 40s with rather quiet
weather.  Into next week, model momentum fields vary much and thus
lead to low confidence in possible systems.  As such, we have a
period of extended pops in the long term forecast.  As we get closer
to the event, expect the actual window for pops to get smaller.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 655 PM CDT Fri Mar 27 2020

Terminals will reside to the north of a warm front tonight into
Saturday AM, and will be favored for deteriorating conditions
to widespread IFR with some areas of LIFR/VLIFR in low clouds,
fog and drizzle. In addition, weak upper level energy and isentropic
lift will lead to bouts of showers and even some storms, which may
serve to temporarily increase conditions to MVFR. Turbulent wind
profiles will also develop characterized by strong SW winds 40-50
kts late tonight into Saturday AM but generally at or above 5kft agl,
and so LLWS appears marginal.

By Saturday afternoon expect rapid changes, as a low pressure
system advances toward the area allowing the warm front to surge
northward, and followed quickly by a cold front. Conditions will
likely improve to MVFR and VFR in the warm sector with winds
gusting from SSE at 15-25+ kts. Instability will also be
increasing allowing for scattered strong to possibly severe storms
forming and moving quickly ahead of a cold front. All hazards
are possible with the storms. In addition, conditions will likely
drop to IFR in the strongest storms. The window for these
potentially severe storms will likely be an hour or two at most
at the terminals. In the wake of the cold front, very windy
conditions are expected to develop at the end of the period and
especially just beyond, with surface winds from W/SW likely
becoming sustained at 20-30 kts and gusting possibly 40-45 kts.

&&

.HYDROLOGY...
Issued at 950 PM CDT Fri Mar 27 2020

Predicted rainfall through Sunday morning was lowered a bit across
a good portion of the HSA. This has resulted in reductions in
crest forecasts by up to around a half a foot on much of the
Mississippi River. Despite this reduction flood categories remain
unchanged. Into northeast Iowa where still some of the heavier
rainfall around an inch is predicted... this rain and runoff
from the north has nudged crest forecasts a bit higher on the
upper portion of the Mississippi especially at Dubuque at both
LD/11 and at the railroad bridge (DBQI4). The result of this was
to add LD/11 in flood watch and continue it for DBQI4.

Confidence on rainfall forecast remains low, especially given the
convective nature of the precipitation resulting in non-uniform
distribution of the rainfall amounts. Thus, will have to wait and
see how much rain falls and where before confidence can increase
on these crest forecasts. Until then expect further changes, so
please stay tuned.

Previous discussion:

Issued at 1130 AM CDT Fri Mar 27 2020

Latest river forecasts include all the predicted rainfall through
Sunday morning. Widespread rain totals in excess of 1 inch is
forecast over northern Illinois and northeast Iowa, with lighter
amounts elsewhere. This results in rises on the Rock and
Pecatonica Rivers in IL and the Cedar and Wapsi Rivers in Iowa as
well as the mainstem Mississippi.

Tributary Rivers:
I have upgraded the Flood watches to Flood Warnings at Joslin and
Moline on the Rock River and continued the Flood Warnings on the
Cedar River at Conesville and the Wapsipinicon River near De Witt.
If the rain tonight and on Saturday is not as widespread, then
lower stages can be expected at these locations.

Mississippi River:
River forecasts have come in about a half foot higher at most
locations from this morning's river model run. As a result, have
issued Flood watches at Camanche and Keokuk LD 19 and upgraded the
flood category from Minor to Moderate at Rock Island LD 15 and
Illinois City LD 16. It is still uncertain on the exact location
and amounts of the heavier rainfall bands, especially on Saturday
taking into account the localized heavy rainfall nature of passing
thunderstorms. It is important to note that additional moderate to
heavy rainfall in portions of the local area Saturday into
Saturday night may produce even higher rises than what is
currently expected into next week. Conversely, if rainfall amounts
are not as widespread, then lower crests can be expected. There is
potential that this scenario could happen as well.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Gibbs
AVIATION...McClure
HYDROLOGY...McClure
Hazardous weather outlook, Mar 27, 4:37 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
437 PM CDT Fri Mar 27 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
437 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE AFTERNOON AND TONIGHT

A slight risk for severe thunderstorms continues for counties
generally along and south of Interstate 80 from late tonight into
early Saturday morning. The primary threats are large hail and
lightning. These storms will also produce locally heavy downpours.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details. Additional
widespread rainfall through Saturday could lead to renewed rises
on area rivers, including the Mississippi River, and possibly
higher crest levels into early next week.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a risk of severe storms Saturday across the entire area.
The Storm Prediction Center is maintaining a moderate risk of
severe storms south and east of a line from Sterling, Illinois to
Muscatine, Iowa and to Keokuk, Iowa. This includes much of west
central Illinois.

Thunderstorms will be ongoing at sunrise Saturday. The storms are
then expected to push north of Interstate 80 through late morning.
Some of these morning storms may be strong, and an isolated
severe storm cannot be ruled out.

Severe storms are expected to develop after 1 PM CDT Saturday
afternoon, and then sweep eastward through 8 PM Saturday evening.
Damaging winds and large hail are expected. Isolated tornadoes
are also possible. The storms on Saturday afternoon will be fast
moving so there will be less time to react to an approaching
storm.

Strong southwesterly gradient winds may gust up to 45 mph late
Saturday afternoon and evening. Then west to northwest sustained
winds of 25 to 35 mph with gusts potentially up to 50 mph are
expected on Sunday.

The windy conditions will promote an elevated fire danger late
Saturday afternoon and again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight and is likely on
Saturday.

12

In the hours before

Special weather statement, Mar 27, 11:32 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1132 PM CDT Fri Mar 27 2020

ILC073-131-161-195-IAC139-163-280530-
Rock Island-Mercer-Whiteside-Henry-Scott-Muscatine-
1132 PM CDT Fri Mar 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...
NORTHWESTERN MERCER...SOUTHERN WHITESIDE...NORTHERN HENRY...
SOUTHEASTERN SCOTT AND EAST CENTRAL MUSCATINE COUNTIES UNTIL 1230 AM
CDT...

At 1129 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cordova to near Illinois City.
Movement was northeast at 45 mph.

Very heavy rainfall will be the main impact from these storms. Small
hail is also possible. If you encounter water over a roadway, do not
drive through it.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Sterling,
Rock Falls, Silvis, Colona, Milan, Le Claire, Coal Valley,
Prophetstown, Hampton, Port Byron, Erie, Blue Grass, Buffalo,
Andalusia and Rapids City.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 299 and 306.
 Interstate 80 in Illinois between mile markers 1 and 7.
 Interstate 74 in Illinois between mile markers 1 and 7.
 Interstate 88 between mile markers 1 and 44.
 Interstate 280 between mile markers 5 and 18.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible.

LAT...LON 4158 8974 4158 8986 4156 8986 4150 9029
      4127 9102 4148 9083 4169 9026 4186 8963
      4162 8963
TIME...MOT...LOC 0429Z 244DEG 40KT 4169 9021 4136 9082

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 9:13 PM CDTRiver Flood WatchDVNJo Daviess61 hr
Mar 27, 11:32 PM CDTSpecial Weather StatementDVNRock Island, Whiteside58 min
Mar 28, 3:21 AM CDTSpecial Weather StatementDVNCarroll24 min
Mar 28, 4:49 AM CDTSpecial Weather StatementDVNMercer26 min
Mar 28, 5:15 AM CDTSpecial Weather StatementDVNRock Island30 min
Mar 28, 10:39 AM CDTRiver Flood WatchDVNWhiteside24 hr
Mar 28, 10:52 AM CDTRiver Flood WarningDVNJo Daviess22 days
Mar 28, 10:52 AM CDTRiver Flood WarningDVNRock Island, Whiteside24 days
Mar 28, 10:52 AM CDTRiver Flood WarningDVNHancock21 days
Mar 28, 11:25 AM CDTRiver Flood WatchDVNCarroll, Whiteside21 days
Mar 28, 11:25 AM CDTRiver Flood WatchDVNRock Island10 hr
Mar 28, 3:42 PM CDTSpecial Weather StatementDVNRock Island33 min
Mar 28, 4:15 PM CDTSpecial Weather StatementDVNCarroll, Stephenson30 min
Mar 28, 4:48 PM CDTTornado WarningDVNWarren42 min
Mar 28, 5:29 PM CDTSevere Thunderstorm WarningDVNHenry31 min
Mar 28, 5:52 PM CDTTornado WarningDVNBureau, Henry38 min
Mar 28, 6:33 PM CDTTornado WarningDVNHenderson, Warren42 min
Mar 28, 12:35 AM CDTSpecial Weather StatementDVNIowa25 min
Mar 28, 1:05 AM CDTSpecial Weather StatementDVNIowa, Johnson40 min
Mar 28, 1:37 AM CDTSpecial Weather StatementDVNKeokuk23 min
Mar 28, 1:53 AM CDTSevere Thunderstorm WarningDVNKeokuk, Washington26 min
Mar 28, 2:29 AM CDTSpecial Weather StatementDVNClinton31 min
Mar 28, 2:44 AM CDTSpecial Weather StatementDVNCedar31 min
Mar 28, 2:55 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson35 min
Mar 28, 3:57 AM CDTSpecial Weather StatementDVNJefferson33 min
Mar 28, 4:21 AM CDTSpecial Weather StatementDVNLouisa24 min
Mar 28, 5:19 AM CDTSpecial Weather StatementDVNIowa26 min
Mar 28, 11:21 AM CDTSpecial Weather StatementDVNWashington24 min
Mar 28, 6:03 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan42 min
Mar 28, 6:13 PM CDTTornado Warning Tornado observedDVNBenton, Buchanan47 min
Mar 28, 6:53 PM CDTTornado WarningDVNBuchanan, Delaware28 min

Nearby

Flash Flood Warnings in Illinois, 2020Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.